Thunderstorm Wind, Chaffee
- When
- July 17, 3:30 PM MST
- Where
- Chaffee County, 1.38 mi S of (S29)alexander Fld S
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.530, -106.050
An upper level high pressure center was located over central Arizona and central New Mexico which resulted in a favorable pattern for efficient diurnal wind fluctuations including upslope oriented winds towards WFO Pueblo's eastern mountains. Weak waves embedded in the upper level northwesterly flow enhanced the lift and the pattern enhanced the deep shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
An upper level high pressure center was located over central Arizona and central New Mexico which resulted in a favorable pattern for efficient diurnal wind fluctuations including upslope oriented winds towards WFO Pueblo's eastern mountains. Weak waves embedded in the upper level northwesterly flow enhanced the lift and the pattern enhanced the deep shear. The result was a very rare mountainous tornado that was observed at around 9,000 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 17, 1:49 PM MST, 1 hour 41 minutes earlier.
Area Forecast Discussion
National Weather Service Pueblo CO
249 PM MDT Mon Jul 17 2023
.SHORT TERM...(This evening through Tuesday)
Issued at 244 PM MDT Mon Jul 17 2023
Key Messages:
1) Hot and dry Today.
2) Hot and mostly dry Tuesday. Some isolated showers possible.
It's hot today, pure and simple. An upper-level ridge continues to
build in overhead, bringing in warm and dry as well as kicking any
decent synoptic forcing to our north. High temperatures across the
plains will reach into the high-90s to just over 100, while the high
valleys stay in the low-90s.
Tomorrow will be very similar to today, although deterministic
guidance is hinting at the chance for some afternoon convection over
the mountains and a bit more mid-level moisture. Showers and
thunderstorms that do manage to form should be fairly weak and
high- based, with some gusty winds and lightning. Winds aloft are
still on the weak side beneath the upper-high, so despite the dry
conditions no major fire weather concerns yet.
Forecasted and record highs for today and tomorrow are as follows:
TODAY
Forecasted / Record
Alamosa: 93/92
Colorado Springs: 97/96
Pueblo: 105/105
TUESDAY
Alamosa: 92/92
Colorado Springs: 95/98
Pueblo: 103/105
.LONG TERM...(Tuesday night through Monday)
Issued at 244 PM MDT Mon Jul 17 2023
Key messages
1) Wetter eastern mountains and eastward Thursday through Saturday
with Thursday being the wettest.
2) Warm remaining mountains and high valleys with dome high based
diurnal convection.
.Wednesday...Cold front will move southward over the eastern
plains with an increase in low level moisture behind the front.
Models show some variability in the specifics of the evolution.
The moisture will reach the I 25 corridor and possibly the
eastern mountains, increasing the chances for convection. Moisture
will be deeper to the east with greater instability closer to the
Kansas border. Bufkit soundings suggest around 1000 J/kg of CAPE
along the I25 corridor increasing to over 2000 J/kg near the
Kansas border with increased CIN. Further west, a modest influx of
monsoon moisture will continue for mostly high based diurnal
convection with limited rainfall and gusty winds.
.Thursday...Models and ensembles are consistent with the potential
for active weather from the eastern mountains and eastward from
the afternoon and into the evening. Trough moves southeast around
the upper ridge with deeper southeast flow on the plains. Models
and ensembles are consistent with developing an MCS somewhere
over northern Colorado and moving southeast during the afternoon
and into the evening. WPC has a slight risk for excessive
rainfall, and WPC QPF has a larger area of greater than an half
inch of rainfall over the plains Thursday evening with values
approaching one inch. Area wide, these values may be slightly too
high, but there is the potential for areas to get a couple inches
of QPF. Further west, modest mid level moisture remains over the
area for diurnal convection with modest rainfall amounts.
.Friday...Upslope flow continues on the eastern plains and the
models and ensembles suggest the better moisture will be closer
to the New Mexico border. Anticipate diurnal convection developing
with the best chances closer to the New Mexico border. Modest mid
and upper level moisture will remain over the mountains for more
high based diurnal convection.
.Saturday through Monday...Upper ridge strengthens to the west
with the low level moisture gradually decreasing over the plains.
Anticipate a warming and drying trend with above normal
temperatures starting Sunday or Monday. Ensemble means have PWATs
being near to below normal, and there will be enough for some
high based diurnal convection, mainly over and near the
mountains. --PGW--
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 244 PM MDT Mon Jul 17 2023
VFR conditions are expected at KALS, KCOS, and KPUB through the next
24 hours. Some gusty west winds to 20 knots will be possible at KALS
this afternoon.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for COZ069>071-077-083-
085>088.
Heat Advisory from 9 AM to 9 PM MDT Tuesday for COZ069>071-077-
083-086>088.
&&
SHORT TERM...GARBEROGLIO
LONG TERM...PGW
AVIATION...GARBEROGLIOHazardous Weather Outlook National Weather Service Pueblo CO 1119 AM MDT Mon Jul 17 2023 COZ058>089-093>099-181730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1119 AM MDT Mon Jul 17 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms will return to the area on Tuesday, then increasing chances for storms will occur from Wednesday through Saturday, especially over the eastern mountains and southeast plains. Strong storms and locally heavy rainfall will be possible through the period, with Thursday looking like the wettest day at this point. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. GARBEROGLIO/06
The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
29 hail, 2 thunderstorm wind, 2 flash flood, 1 tornado, 1 heavy rain. Local standard time, as filed.
Highway 350 closed between mile marker 47 and 48 due to road damage and flooding.
Maximum wind gust estimated was 108 mph.
Estimated Winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128699, 1128700, 1128701, 1128702, 1128703, 1128704, 1128705, 1128706, 1128707, 1128708, 1128709, 1128710, 1128711, 1128712, 1128713, 1128714, 1128715, 1128716, 1128717, 1128718, 1128719, 1128720, 1128721, 1128722, 1128723, 1128724, 1128725, 1128726, 1128727, 1128728, 1128729, 1128730, 1128731, 1128732, 1128733.